Alert archive / Nebraska / Snow Squall Warnings in 2023

Snow Squall Warning 2, NWS North Platte, NE

February 22, 2023Lincoln County, Nebraska

NWS North Platte, NE issued this snow squall warning at Feb 22, 2023, 8:29 PM CST for Lincoln County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2023, 8:29 PM CST (02:29 UTC)
Expired
Feb 22, 2023, 9:15 PM CST
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Significant

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS53 KLBF 230229
SQWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
829 PM CST Wed Feb 22 2023

NEC111-230315-
/O.NEW.KLBF.SQ.W.0002.230223T0229Z-230223T0315Z/
Lincoln NE-
829 PM CST Wed Feb 22 2023

The National Weather Service in North Platte has issued a

* Snow Squall Warning for...
  East central Lincoln County in southwestern Nebraska...

* Until 915 PM CST.

* At 826 PM CST, a dangerous snow squall was located along a line
  extending from Sutherland to 6 miles northeast of Dickens to near
  Wellfleet, moving northeast at 60 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           up to 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

This includes Interstate 80 in Nebraska between mile markers 190 and
207.
 
Locations impacted include...
Brady, Maxwell, Vroman and Jeffrey Canyon State Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4101 10054 4120 10053 4106 10024 4105 10024
      4104 10023 4088 10023
TIME...MOT...LOC 0226Z 239DEG 51KT 4116 10115 4091 10092 4071 10072 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Sporer

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Feb 22, 5:27 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 22, 5:27 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
527 PM CST Wed Feb 22 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 353 PM CST Wed Feb 22 2023

H5 analysis from earlier this morning continued to show
a highly amplified pattern across the CONUS and Canada. High
pressure was situated over the northern Pacific Ocean with a high
amplitude ridge extending north into northern Alaska. Downstream of
this feature, closed low pressure was located over northeastern
Oregon with a trough of low pressure extending south into Baja
California. North of the low, a secondary shortwave was located over
eastern British Columbia. Across the central Plains, a shortwave
trough extended from southwestern Kansas into western Texas. Across
eastern Canada and the eastern CONUS, closed low pressure was
located over Hudson Bay, while high pressure was located over the
Bahamas. An arctic cold front pushed through the area overnight and
bitterly cold temperatures and light snow was being reported over
most of western and north central Nebraska. Readings this afternoon
were in the single digits with readings around zero in northern
Nebraska.

Key Messages:

- Dangerous winter conditions will continue into the morning hours
  Thursday with snow, blowing snow and bitter cold wind chills of
  -25 to -40 likely.

- Light snow may impact portions of the forecast area Thursday
  night with only minimal snow accumulations. Dangerous wind
  chills of -20 to -30 are expected as well.

- Another storm is expected to impact the area Sunday night into
Monday, with the possibility of rain or snow. Strong winds appear
likely and thunderstorms may be possible in eastern area.

&&

.SHORT TERM...(This evening through Friday)
Issued at 353 PM CST Wed Feb 22 2023

A strong shortwave, currently over southern Colorado, will lift
quickly northeast late this afternoon into the early evening
hours. Enhanced lift and mid level moisture will flow into SW
Nebraska after 00z and spread into northeastern portions of the
forecast area by 12z Thursday. As this feature tracks from SW
Nebraska into north central and northeastern Nebraska a quick
burst of 1 to 3 inches of snow will be possible mainly this
evening. QPF with this forecast package 00z-06z this evening has
nudged up slightly from the pvs forecast. The near term models
(NAM12 and HRRR) solns this morning have come in more in line with
the GEFS and EC ensemble precipitation totals for SW Nebraska.
That being said, still feel we could see a quick hit of additional
snow this evening. With lightning strikes noted in northern New
Mexico with the upstream shortwave and decent mid level
instability, wouldn't be surprised if we see some brief moderate
to heavy snow showers this evening in SW Nebraska. Snow will end
from south to north overnight with the threat for snow exiting the
area by 12z Thursday. However, winds will remain breezy overnight
into Thursday morning. This will lead to blowing snow concerns
and bitter cold wind chills across the area. Earlier, a wind
chill warning was hoisted for tonight through noon Thursday for
locations along and north of the I-80 corridor. Across, Chase,
Hayes and Frontier counties a wind chill advisory was hoisted for
those areas. Current winter headlines run to noon Thursday. Will
have the evening and overnight shift ascertain the blowing snow
threat, particularly in the west and southwestern forecast area
for early cancellation of the winter storm warning and winter
weather advisory. Skies will gradually clear Thursday afternoon
across the area, however temperatures will struggle to get out of
the single digits. By Thursday night another weak disturbance and
jet streak will approach the forecast area from the southwest.
Light snow will be possible across the area. With favorable lift
noted in the NAM12, GFS and Canadian solns this morning, went
ahead and introduced some low pops Thursday night for snow. Lows
will remain very cold Friday with below zero temps across the
board. Minimum wind chills will fall off to -15 to -30 Friday
morning which will necessitate some sort of wind chill headline.
However, clouds in association with the Thursday night
disturbance, may elevate min temps some and will need to ascertain
this further before issuing any wind chill headlines.

.LONG TERM...(Friday night through Wednesday)
Issued at 353 PM CST Wed Feb 22 2023

Friday night into Saturday night, we will see more of a zonal
pattern across the central CONUS. A warm front will push east of
the area Friday night, allowing readings to return into the 40s
for Saturday and Sunday. As was the case yesterday, we are
tracking an intense upper level low an surface low, which is
slated to impact the central and southern plains Sunday afternoon
into Monday. As was the case yesterday, the models keep
temperatures warm enough for a mainly all rain event for the
forecast area. As for precipitation chances, they will remain
focused generally east of highway 83. There are some minor
differences in location of convective initiation over Kansas and
southern Nebraska with this system. The GFS is more positively
tilted with its upper level trough and keeps the convection and
pcpn just off to the east of the area. The EC soln is more
negatively tilted and initiates convection further west. South
southwesterly winds in the mid levels, carry this precipitation
into eastern portions of the forecast area Sunday night. With the
frozen ground conditions and snow cover, any moderate to heavy
rain could quickly lead to hydro concerns. We will continue to
monitor this system closely over the next couple of days. Better
confidence exists with winds with this system. The models develop
a roughly 985mb surface low over Kansas Sunday evening, which
deepens to around 980mb as it lifts into NW Missouri.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM CST Wed Feb 22 2023

Poor flight conditions expected through the first part of the TAF
period.

Expect IFR/LIFR conditions in snow and blowing snow will persist
at KVTN into tonight. Conditions may vary but do not expect enough
variation for a TEMPO group and will only amend for trends that
will persist. Do not expect significant improvement until the
early morning hours of Thursday as low pressure pulls away with
snow ending and CIGs rising, but some blowing snow may continue to
lower visibility well into Thursday morning.

At KLBF, expect conditions will trend down as a period of more
intense snow and blowing snow affects the airfield this evening
with IFR/LIFR CIGs and VSBY. However improvement will begin later
tonight with a trend to VFR toward daybreak.

Northerly winds will remain gusty through early tonight, then
become northwesterly and gradually decrease through tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST /11 AM MST/ Thursday for
NEZ004>010-022>029-035>037-056-057-094.

Wind Chill Warning until noon CST /11 AM MST/ Thursday for
NEZ004>010-022>029-035>038-056>059-094.

Winter Weather Advisory until noon CST /11 AM MST/ Thursday for
NEZ038-058-059-069>071.

Wind Chill Advisory until noon CST /11 AM MST/ Thursday for
NEZ069>071.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...MBS
Hazardous weather outlook, Feb 22, 3:43 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CST Wed Feb 22 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-232145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CST Wed Feb 22 2023 /243 PM MST Wed Feb 22 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Snow will come to an end overnight. Blowing and drifting snow will
still be possible through the overnight into Thursday, especially
across northern Nebraska and the Sandhills where the heavier snowfall
totals will reside. Visibility will also be reduced with blowing
snow, impacting travel.

Bitter cold temperatures and wind chills expected through tonight
across all of western and north central Nebraska. Wind chill values
up to -40 expected across much of western and north central Nebraska
overnight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Bitter cold wind chills can be expected through Friday morning.
Light snow possibly Thursday night, generally less than an inch
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, cooperative observers
are encouraged to send in snow reports to the NWS in North Platte.

In the hours before

Local storm report, Feb 22, 6:01 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             16 SW MULLEN            41.88N 101.26W
02/22/2023  E5.0 INCH        HOOKER             NE   PUBLIC

            REPORT VIA FACEBOOK.

0500 PM     SNOW             VALENTINE               42.87N 100.55W
02/22/2023  E5.5 INCH        CHERRY             NE   PUBLIC

            0.49 LIQUID, 8 INCHES TOTAL ON THE GROUND.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:57 PM CSTSnow Squall Warning Significant damage threatLBFKeith, Lincoln63 min
Feb 23, 2:28 AM CSTWinter Weather AdvisoryLBFBoyd, Brown, Cherry, Holt, Keya Paha, Rock and 1 more10 hr
Feb 23, 2:26 PM CSTWind Chill WarningLBFBoyd, Brown, Cherry, Grant, Holt, Hooker and 4 more21 hr
Feb 23, 2:26 PM CSTWind Chill AdvisoryLBFArthur, Blaine, Chase, Custer, Deuel, Garden and 8 more21 hr

Nearby

Snow Squall Warnings in Nebraska, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.